Remember when your teachers and coaches told you not to take steroids?? Well, I am in complete accordance with that advice, unless you really have to… I say all this, not for sympathy, but transparency for those who have metastatic breast cancer and need to know what to expect. I am currently taking steroids twice a day in order to ease the swelling in my brain from the lesions and the damage from the treatment, but I have been on them for a little over two weeks and already I´ve noticed a significant change in my appearance. I know that this post may seem superficial and that there are more important things to worry about in life, but sometimes I look in the mirror and I wonder what the hell happened to me.
I can still tell it´s me, but all the side effects of steroid use seem to have affected my body pretty instantaneously. I have terrible insomnia. I usually sleep about 5 or 6 hours a night and feel a little guilty when I wake up to maniacally buy plane tickets and consequently wake up my husband sleeping in the bed with me. Usually I read a book or something, but I know I´m keeping him awake. Sometimes I can fall back to sleep, but for a person used to lounging in bed, waking up in the early hours of the morning has been a change. However, on the bright side, I am very productive during those hours and actually kind of enjoy the contemplative, personal time. As I write this blog I have made myself some hot tea and am hoping to watch the beautiful sunrise from the glass windows of our rented beach house with a fabulous view of the Chilean coast. I absolutely love it here and if I knew more about my future, I would buy property along this coastline in a heartbeat.
As for other effects of the steroids and the treatment, my facial skin is also out of control. It has calmed down a little, but it still is very pimply, especially around my nose and mouth. I know all those of you who used to have acne are like ¨So what- I dealt with that every day of my life as a teen¨. Unfortunately, if I used to break out in my formative years I don´t remember it being as bad as my skin has been following the brain radiation. Randi gave me some wonderful facial creams, which seem to be helping, but my skin just isn´t the same. Also, there has been significant fluid retention and weight gain in just three weeks. My body, particularly my stomach, face, and neck, looks like someone has taken a bicycle pump and filled them with air, like you would a tire. This, combined with the volume of the wig, makes my face look very wide indeed.
I also need to talk a little about the hair loss. Hardly any female looks good bald, and I am no exception. About a day after my sister left and Randi arrived my hair started to fall out again. I tried to keep it as long as possible, but once it started coming out by the clump-full when I tried to run a comb through it, I knew it was time to cut it. Randi and Jon did a wonderful job of cutting and shaving my head, but it was a little traumatic. I never wanted to go back to wearing scarves and wigs, but cést la vie. I have some hair, but it´s very short and patchy and it seems like it will all fall out. It´s just hair, I guess, but it definitely makes me feel a lot less attractive. I don´t say this for sympathy, or for you all to tell me that I´m still beautiful no matter what. I appreciate all those sentiments and I also know that beauty is what you have inside, but sometimes the daily fact of looking at the stranger staring back at me is a little disconcerting.
My other symptoms include lots of fatigue, but I have largely been able to move around and do things. But when I get tired I hear a loud ringing in my ears or I get dizzy and I have to lie down. Also, my implant seems to have shrunk and crept up into my shoulder socket, which is also apparently due to the steroids. I definitely need to start those breast massages again! When I told the doctor about my side effects, he and the neurologist, who both met me during my last meeting on Wednesday, were very kind but said there wasn´t much to do about my symptoms. He said that all of the changes were normal and that I needed to gradually reduce the steroids on a weekly basis. He prescribed a new regimen that will gradually ween me off the drugs. If I have headaches then I need to go back to the previous dosage.
Depression is another side effect of all the drugs. With a difficult diagnosis like mine where you have no idea what the future will bring, and you won´t know how the treatment is working for another three months, it is easy to become overwhelmed with grief. In addition there´s literally nothing I can do to change the outcome except hope and pray that my body is strong enough to handle the treatment and drugs. And also, live my life normally; which isn´t even a possibility since my treatment was so strong. Again, I wouldn´t recommend whole brain radiation unless you really have to, unless your doctors are trying their best to prolong your life.
My family and Randi have done a great job keeping me upbeat during the past three weeks. For me, the sadness comes in waves. It has been hard for me to act normally and to pretend that everything is okay, but I´ve been doing my best. Until I messed up my doctor´s appointment time and am told that I arrived two hours late and completely lost it because Dr. Majlis was no longer seeing patients that day. I had even written the time down correctly in my phone and Clinica Alemana had called to confirm the appointment, but I couldn´t remember the time correctly. It had been at least a year since I messed up an appointment like that, so I chalked it up to the cognitive difficulties related to brain radiation. Sometimes the world gets a little fuzzy and I can´t really function like I used to. Luckily, the nurses felt sorry for me and scheduled me in for the next day, even though it meant leaving for the beach much later than I had planned.
Regardless, when I got the appointment time wrong, I lost it because my dad was leaving that day and I know he was nervous about flying home by himself. I hoped he would be able to make it all right. Regardless, my dad had to go to the bathroom and I had a bit of a dizzy spell while waiting for him so I leaned against the wall and started crying. As soon as my dad came out we both started sobbing and he said how unfair it all was and how I didn´t deserve to suffer like this. I burst into tears also and the two of us somehow staggered to the escalator with our arms around each other to compose ourselves and make our exit. I reassured him that no matter what happened I was strong enough to handle it and that is how I feel. Again, I try not to let my mind go there so I can make it through the day, but sometimes the tears are cathartic and allow me some peace of mind. Don´t worry: I´ll start seeing a therapist soon to talk about some of these issues. But for now I´m doing okay.
As I summon up all my powers of positivity and optimism, I´ve realized again that nothing in life is without a silver lining. In addition to the early morning productivity, I have basically quit drinking. I can handle a small glass of wine every so often, but the steroids are doing a number on my liver so I have been enjoying delicious fruit juices and lots of tea instead of fermented grape juice. I am excited to start eating healthier thanks to a book that Jon´s brother and sister gave me called Kicking Cancer in the Kitchen. Thanks Adam and Kristen: it´s been really helpful. I´m also going to start working out with a trainer to try to mitigate the effects of the weight gain. It´s hard to go on a diet while hosting visitors and traveling, so I will probably gain some more weight before I can lose some. For now I´ve been absolutely ravenous and eat many meals and snacks a day: much more than I used to. I also seem to have gained a sweet tooth and have been baking, something I don´t regularly do because I don´t typically like to waste my calories on dessert. I prefer to store them up for some good Chardonnay or Brie cheese, which we enjoyed last night while watching the beautiful sunset from our ocean view in Matanzas, my new favorite place in Chile. I experienced many moments where the pink, purple and orange hues in the sky were so beautiful that I thought I’d explode with happiness. All of your love, prayers, and well wishes have been so helpful. Thank you so much for helping me to remember to laugh and to live life as I once used to. It means so much on this journey.